Alert archive / Ohio / River Flood Warnings in 2020

River Flood Warning 52, NWS Cleveland, OH

October 21, 2020Lake County, Ohio

NWS Cleveland, OH issued this river flood warning at Oct 21, 2020, 6:50 AM EDT for Lake County, Ohio. It took effect at Oct 21, 2020, 7:55 AM EDT. It was in force for 5 hr.

The area

The outline as issued.

The facts

Issued
Oct 21, 2020, 6:50 AM EDT (10:50 UTC)
In effect from
Oct 21, 2020, 7:55 AM EDT
Expired
Oct 21, 2020, 12:49 PM EDT
In force
5 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
Minor

County Lake County, OH

The radar

The Cleveland radar (KCLE), 44 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chagrin River at Willoughby (WBYO1). The gauge peaked at 12.37 ft at Oct 21, 2020, 9:00 AM EDT.

actionminormoderate5101510/2110/22
Action stage
9 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04209000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

591 
WGUS41 KCLE 211050
FLWCLE

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Cleveland OH
650 AM EDT Wed Oct 21 2020

...The National Weather Service in Cleveland OH has issued a Flood 
Warning for the following rivers in Ohio...

  Chagrin River At Willoughby affecting Lake County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.


OHC085-212100-
/O.NEW.KCLE.FL.W.0052.201021T1155Z-201022T0023Z/
/WBYO1.1.ER.201021T1155Z.201021T1200Z.201021T1822Z.NO/
650 AM EDT Wed Oct 21 2020

The National Weather Service in Cleveland has issued a

* Flood Warning for
  the Chagrin River At Willoughby.
* Until this evening.
* At 6:15 AM EDT Wednesday the stage was 9.6 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this 
  morning to a crest of 12.1 feet this morning. It will then fall 
  below flood stage this afternoon.
* Impact...At 12.0 feet, Some secondary roads near the Chagrin River 
  flood.


&&

LAT...LON 4166 8144 4167 8141 4163 8138 4157 8139
      4157 8144 4163 8142

$$

Clark
1 follow-up statement
171 
WGUS81 KCLE 211649
FLSCLE

Flood Statement
National Weather Service Cleveland OH
1249 PM EDT Wed Oct 21 2020

...The Flood Warning is cancelled for the following rivers in Ohio...

  Chagrin River At Willoughby affecting Lake County.

OHC085-211800-
/O.CAN.KCLE.FL.W.0052.000000T0000Z-201021T1649Z/
/WBYO1.1.ER.700119T1321Z.700119T1321Z.700119T1321Z.NO/
1249 PM EDT Wed Oct 21 2020

...The Flood Warning for the Chagrin River At Willoughby has been 
cancelled...

The Flood Warning is cancelled for
  the Chagrin River At Willoughby.
* At 12:15 PM EDT Wednesday the stage was 9.1 feet.
* Flood stage is 12.0 feet.
* Forecast...The river is expected to fall below 9 feet this 
  afternoon.


&&

LAT...LON 4166 8144 4167 8141 4163 8138 4157 8139
      4157 8144 4163 8142

$$

Maines

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at Oct 21, 4:42 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 21, 4:42 AM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
442 AM EDT Wed Oct 21 2020

.SYNOPSIS...
Low pressure currently moving northeast across the Great Lakes
region has lifted a warm front north across the area. A cold
front is expected to move east across the area today. Another
low pressure will lift a warm front north across the area
Thursday, with a stronger cold front moving east across the area
Friday night. High pressure builds into the region on Saturday
and Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Differential vorticity advection from an upper-level shortwave
has led to low pressure moving northeast across lower Michigan
this morning. A strong low-level jet has led to the advection of
warm, moist air into the region, resulting in the current stream
of showers and thunderstorms across northern Ohio and into
northwest Pennsylvania. This will continue for much of the
morning until a cold front associated with the previously
mentioned low sweeps eastward across the area. A brief hiatus in
precipitation is likely later this afternoon/evening.

This cold front stalls just south of our area tonight. Modest
southerly winds in the low levels will rejuvenate showers across
the area late tonight. This front will lift north as a warm
front on Thursday, eliminating rain chances by Thursday
afternoon. Relatively warm temperatures and a downward trend in
cloud cover is expected on Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...

Warm front will be well north of the area on Thursday night with
mild temperatures ranging from the upper 50s to low 60s. Well
above normal temperatures can be expected all areas on Friday in
the warm sector with highs in the mid to upper 70s. Cloud cover
will thicken from west to east as a cold front approaches with
chances of showers and thunderstorms developing in NW Ohio
during the afternoon. As low pressure tracks northeast into
Quebec, the cold front will move east across the area with good
coverage of showers and raised pops to 70-80 percent in the
forecast. The surface front will be near the Ohio River Valley
by Saturday morning but could see scattered showers linger a few
more hours across the south/east as moist conditions remain in
the 900-700mb layer. High pressure will build over the Great
Lakes later in the day on Saturday with the moisture axis
shifting south. Temperatures behind the front will be stuck in
the 50s on Saturday with clouds lingering for much of the day.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...

As we progress through the weekend an upper level trough will
develop over the Great Basin with southwesterly flow and ridging
aloft extending to the Great Lakes Region. A wave of low
pressure is expected to develop over the southern Plains ahead
of this trough on Sunday and lift the remnant boundary back
north. Spread exists among the models with the track of the low
ranging from as far west as Lake Michigan on the Canadian to
Cleveland on the GFS. It is looking more like another wet period
can be expected to start next week as this boundary lifts north
and back south in the Sunday night to Monday night time frame.
PW values may reach 1.5 inches with favorable southwesterly
moisture transport. Temperatures will warm back to normal as
the boundary fluctuates north and south overhead.

&&

.AVIATION /06Z Wednesday THROUGH Sunday/...
A challenging forecast presents itself this morning as
widespread showers and isolated thunderstorms with a warm front
continues across much of the area this morning. Most of the day
was characterized by IFR or lower conditions. However, that has
changed as conditions have improved to VFR for many of the TAF
sites despite persist rainfall across the area. Embedded
convection and thunderstorms has resulted in better mixing,
which has induced the improved conditions. TAF sites that are
still experiencing low ceilings (like KMFD and KCAK) are
expected to improve to MVFR or VFR over the next few hours.
There is high confidence in near continuous rain showers at
KTOL, KFDY, KCLE, and KERI for most of the overnight period with
lower confidence at KMFD, KCAK, and KYNG (most precipitation
should remain north of those three TAF sites). A cold front
will swing through later today, resulting in a brief stint back
to IFR ahead of the front, and then back to VFR behind the
front. MVFR ceilings and potentially IFR ceilings may return
later again tonight after 00Z Thursday.

Winds are generally out of the south around 5-14 knots. Not
expecting too many gusts. A strong low level jet of 40-50 knots
is expected to traverse the area over the next 6 hours or so,
producing moderate LLWS. These winds will shift to out of the
west as the cold front moves across the area, becoming light and
variable this evening into tonight.

Outlook...Non-VFR possible from scattered showers and isolated
thunderstorms Friday. Non-VFR also possible Sunday with showers.

&&

.MARINE...
Southwesterly winds this morning will veer to westerly with the
passage of a cold front. This will lead to building waves of 3
to 5 feet on the east half of Lake Erie and a Small Craft
Advisory remains in effect until this evening.

A strong warm front will lift north across Lake Erie on Thursday
with improving marine conditions. Southwesterly flow will
increase to 10-20 knots ahead of a cold front Friday, then shift
to the north at 15-20 knots behind the front. There may be a
short window where a Small Craft Advisory may be needed Friday
night into Saturday. Winds will veer to easterly Sunday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 8 AM this morning to 8 PM EDT this
     evening for LEZ147>149.
     Small Craft Advisory from 8 AM this morning to 4 PM EDT this
     afternoon for LEZ146.

&&

SYNOPSIS...Saunders
NEAR TERM...Saunders
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Saunders
MARINE...Saunders
Hazardous weather outlook, Oct 21, 4:03 AM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
403 AM EDT Wed Oct 21 2020

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-220815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
403 AM EDT Wed Oct 21 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 21, 6:23 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
623 AM EDT WED OCT 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     FLOOD            2 NE BROOK PARK         41.42N 81.80W
10/21/2020                   CUYAHOGA           OH   BROADCAST MEDIA

            W 150TH ST. NORTH OF I-480 CLOSED DUE TO
            FLOODING.

&&

ANM
Local storm report, Oct 21, 6:41 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
641 AM EDT WED OCT 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 AM     FLOOD            PAINESVILLE             41.73N 81.25W
10/21/2020                   LAKE               OH   LAW ENFORCEMENT

            N STATE ST. UNDER THE RAILROAD BRIDGE CLOSED
            DUE TO FLOODING.

&&

ANM
Local storm report, Oct 21, 6:49 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
649 AM EDT WED OCT 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     FLOOD            1 WSW CLEVELAND         41.47N 81.70W
10/21/2020                   CUYAHOGA           OH   BROADCAST MEDIA

            I-90 E CLOSED TO INNERBELT AND I-71/JENNINGS
            SOUTHBOUND.

&&

ANM

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:27 AM EDTAreal Flood AdvisoryCLECuyahoga, Lorain4 hr
Oct 21, 5:11 AM EDTFlash Flood WarningCLECuyahoga4 hr
Oct 21, 5:22 AM EDTAreal Flood AdvisoryCLEAshtabula, Geauga, Lake28 min
Oct 21, 5:50 AM EDTFlash Flood WarningCLEGeauga, Lake4 hr
Oct 21, 6:27 AM EDTAreal Flood AdvisoryCLEAshtabula3 hr

Nearby

River Flood Warnings in Ohio, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.